The past few weeks have been a roller coaster. ADHD clinic have been having a very difficult time with finding a good medication for my son. He has tried biphentin, vyvance, clonodine but suffered bad tics with stimulant meds. Changed out clonodine for risperadone, went to Intuniv and slowly added a small dose of adderall. He was an angry boy with constant meltdowns and tantrums. He has gained weight and was growing breasts.
Two weeks ago at his usual soccer practice, he had bad heart palpitations and tachacardia. After 3 episodes in 30 minutes, I took him straight to the hospital. No episodes in hospital and ECG looked ok. Referred to cardiac clinic. Another ECG, holter monitor for 24 hours and 6 weeks with a small recording device in case of further heart issues.
In the meantime, we took him off adderall. No more heart episodes since adderall discontinuation. Also, angry boy is gone. Only meltdowns happen when he is overtired! Clinic is unconvinced that the medication was the cause of the heart problem. Addressed the breast issue. Apparently a side effect of risperadone. Prolactin levels were high so we are titrating him off the risperadone. We have a new prescription for an increase of Intuniv.
I am tired of this pharmaceutical merry-go-round! I am not going to add in another dose of Intuniv until I see what happens when the other med comes out of his system. I feel like the child is overmedicated in a desperate attempt to make him fit into the school's required compliance - but how can you tell what is going on when they are on SO many meds. This is so frustrating!
Hang in there! All I can say is that you need to continue to believe in your knowledge of your child and you get the final word.
I am also frustrated with the medical professionals we have to see with my son and very often feel they try to belittle me because I am more knowledgeable on current issues than they are.
You are doing the best you can for your child!
Things will get better, I know the fustration my son is 8 and it is now 9 months later we still trying to find the right meds. The meds will work and then the honeymoon effect will end and my son will be having meltdowns. Just keep doing your research and wprk on the child’s diet. They tried to tell me diet would not make a difference well for my child the difference was huge.
The right medication won't over medicate, it will allow him to focus. You may want to find a psychiatrist who specializes in ADHD & therefore has a handle on appropriate medications. Also does your son have an IEP (or whatever it may be called in your area) at school?
do think your right alot of medication, think you would be right to change one little thing at a time to see those effects..wow that is alot of meds, my son is 9 & is on vyvanse, fluoxitine, & clonidine..adhd, opposional def, & mood dis, insomnia at nite..& the newest eval thinks he may have a slight bit of aspbergers..is your son obsessed with one thing? My son is so obsessed with his video games, he eats sleeps, talks, even when we are in public he is bugging us about it..he came to us other nite & said I think I need help, I can' t stop..I want to, but we hide the remotes & he sneaks to find them...nothing worked, we tried limiting his game time he never wants to play outside like other kids, you have to force him to go play. Does your son have a Tss or BSc? Mine had one for years, but his moved away over summer & we are trying to get one back & finding it difficult as there isn't enoug lisc clinicians in the area & places are so filled up, wheres the help for them? he's in a spec class some of time, which helps, but wish he had his helper with him.